Oklahoma, 2022

Hail and Damaging Winds in Oklahoma, July 21 to 22, 2022

July 21 to 22, 2022 · NWS TSA · 15 events in 6 counties and zones

Strong to severe thunderstorms developed across portions of eastern Oklahoma during the afternoon and evening of the 21st. The thunderstorms were high-based, and had a deep layer of dry air between the cloud bases and the ground, which resulted in an enhancement of the downdraft momentum due to evaporative cooling into the dry air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across portions of eastern Oklahoma during the afternoon and evening of the 21st. The thunderstorms were high-based, and had a deep layer of dry air between the cloud bases and the ground, which resulted in an enhancement of the downdraft momentum due to evaporative cooling into the dry air. A similar environment was in place on the 22nd, with strong to severe thunderstorms once again developing in the afternoon and evening. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 21, 1:35 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
235 PM CDT Thu Jul 21 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 213 PM CDT Thu Jul 21 2022

A wide variety of temperatures across the area this afternoon
ranging from 87 in Hugo to 107 in Wister at 2 pm. Cloud cover and
some persistent light showers are playing a large role in the
variability. Some scattered convection is starting to break out
within a corridor of deeper moisture reflected in higher dew
points from along Arkansas R valley toward north central OK.
Additional showers and storms remain possible in this corridor
through the evening, with limited downburst threat typical of
this environment. Storm coverage should decrease tonight with loss
of daytime heating.

&&

.LONG TERM...
(Tomorrow through Thursday)
Issued at 213 PM CDT Thu Jul 21 2022

A mid-level wave evident over southwest OK is expected to slide
east Friday, keeping at least a limited chance of showers and
storms, both during the morning with potential for additional
development in the afternoon. Much like today, cloud cover will
play a big role in high temps, and most guidance indicated higher
dew points overall. Bottom line is many locations will again see
HI values around 105, with some notably higher readings locally,
and some lucky folks potentially falling several degrees short.
NBM temps overall appear too cool in most places Friday and have
sided with warmer ECMWF and CONSALL.

By the weekend the upper ridge will re-assert itself over the
southern plains for a return to more widespread triple digit
temps continuing into mid week. Any precip chances limited to an
outside chance of storms across far northern and eastern sections.

By the end of the forecast period, there is increasing hope for
an actual break from the current heat wave as the upper ridge
shifts more in to the western states, with the plains states
falling more under the influence of eastern CONUS trough.
Attendant northwest flow aloft should eventually drive an actual
cold front into the area by the end of next week, and should bring
a better probability of some badly needed rainfall.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Thu Jul 21 2022

VFR conditions will prevail for the majority of the period, with
continued sct to bkn mid and high level cloud cover. There is some
chance for afternoon thunderstorms across E OK, and this will be
covered by VCTS mention at TUL/RVS/MLC TAFs.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77 100  78 103 /  20  30   0   0
FSM   78 102  76 102 /  30  20   0   0
MLC   75  98  75 100 /  30  30  10   0
BVO   74 101  75 104 /  20  20   0   0
FYV   72 100  73  99 /  10  20  10   0
BYV   73 100  75  99 /   0  20   0   0
MKO   73  98  74  99 /  30  30  10   0
MIO   72 100  74 102 /  10  20   0   0
F10   73  99  75 102 /  30  40   0   0
HHW   75  97  74  98 /  20  30   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>076.

     Heat Advisory from noon to 8 PM CDT Friday for OKZ049-053>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ001-010-019-020-
     029.

     Heat Advisory from noon to 8 PM CDT Friday for ARZ019-020-029.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...30
Hazardous weather outlook, Jul 21, 12:38 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
138 PM CDT Thu Jul 21 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
138 PM CDT Thu Jul 21 2022

...DANGEROUS HEAT CONTINUES TODAY OUTSIDE OF CLOUD COVER...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...East-Central and Southeast Oklahoma.
	ONSET...This Afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing...ending by sunset.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma; Western Arkansas.
	ONSET...Ongoing...ending by sunset.

DISCUSSION...

Isolated to scattered thunderstorms will be possible this
afternoon and into the early evening, primarily across areas along
and south of Interstate 40. Conditions support the potential for
localized strong to severe wind gusts due to downbursts.

The continued hot and dry conditions will increase fire weather
concerns this afternoon, focused across parts of far northeast
Oklahoma and far northwest Arkansas. Although wind speeds will
remain below critical thresholds, very dry fuels, relative
humidities as low as 20 percent and well above normal temperatures
could lead to dangerous fire behavior.

Triple digit temperatures, with heat indices between 105 and 110,
are occurring outside of cloud cover this afternoon. A Heat
Advisory is in effect from noon to 8 pm today across all of
eastern Oklahoma and most of northwest Arkansas. Continue to take
precautions to avoid heat illnesses.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...High Fire Weather and Dangerous
Heat Potential.
SATURDAY thru TUESDAY...High Fire Weather and Dangerous Heat
Potential.
WEDNESDAY...Thunderstorm...High Fire Weather and Dangerous Heat
Potential.

EXTENDED DISCUSSION...

Dangerous heat, with potential for heat stress impacts, will
continue into the first half of next week. The continued hot and
dry weather and an increase in wind speeds should also lead to
continued high fire weather concerns. Some relief from the heat is
expected for the latter half of next week.

Isolated thunderstorms may occur again on Friday across most of
eastern Oklahoma and northwest Arkansas, as well as Sunday through
Tuesday in parts of far northeast Oklahoma and far northwest
Arkansas. Greater thunderstorm chances will arrive toward the
latter part of next week as a frontal boundary sinks down into the
region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 21, 2:16 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
316 PM CDT Thu Jul 21 2022

OKZ076-212045-
Le Flore OK-
316 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of central Le Flore
County through 345 PM CDT...

At 316 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northwest of Wister, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Poteau...                         Wister...
Howe...                           Lake Wister State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 9492 3511 9480 3502 9452 3481 9472
TIME...MOT...LOC 2016Z 309DEG 11KT 3504 9480

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 21, 2:23 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
323 PM CDT Thu Jul 21 2022

OKZ069-072-212100-
Adair OK-Sequoyah OK-
323 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern
Sequoyah and southwestern Adair Counties through 400 PM CDT...

At 322 PM CDT, Doppler radar indicated a strong thunderstorm over
Bunch, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Bunch...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3558 9478 3570 9478 3577 9459 3558 9459
TIME...MOT...LOC 2022Z 253DEG 8KT 3566 9475

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 21, 2:27 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
327 PM CDT Thu Jul 21 2022

ARZ029-OKZ076-212100-
Sebastian AR-Le Flore OK-
327 PM CDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of southwestern
Sebastian and northeastern Le Flore Counties through 400 PM CDT...

At 327 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles north of Hartford to 5 miles south of
Midland. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Mansfield...                      Hartford...
Huntington...                     Midland...
Patterson...                      Arkola...
Liberty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3496 9427 3496 9433 3495 9434 3495 9435
      3496 9436 3496 9437 3500 9451 3515 9449
      3507 9425 3506 9425 3506 9423 3497 9423
TIME...MOT...LOC 2027Z 294DEG 13KT 3506 9440 3501 9433

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 2:35 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
335 PM CDT Thu Jul 21 2022

OKZ076-212100-
Le Flore OK-
335 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of north central Le
Flore County through 400 PM CDT...

At 335 PM CDT, Doppler radar indicated a strong thunderstorm near
Bokoshe, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Poteau...                         Panama...
Bokoshe...                        Shady Point...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3513 9486 3522 9480 3519 9458 3502 9469
TIME...MOT...LOC 2035Z 294DEG 13KT 3516 9478

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 2:38 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
338 PM CDT Thu Jul 21 2022

OKZ074-076-212115-
Haskell OK-Le Flore OK-
338 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southeastern Haskell
and northwestern Le Flore Counties through 415 PM CDT...

At 338 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Mccurtain, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Mccurtain...                      Bokoshe...
Mc Curtain...                     Milton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3515 9498 3524 9493 3520 9468 3505 9478
TIME...MOT...LOC 2038Z 294DEG 13KT 3518 9490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 2:51 PM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
351 PM CDT Thu Jul 21 2022

ARZ019-029-OKZ072-076-212115-
Sebastian AR-Crawford AR-Sequoyah OK-Le Flore OK-
351 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southwestern
Crawford, northwestern Sebastian, southeastern Sequoyah and
northeastern Le Flore Counties through 415 PM CDT...

At 351 PM CDT, Doppler radar indicated a strong thunderstorm near
Moffett, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Roland...                         Arkoma...
Moffett...                        Fort Smith Regional Airport...
Mill Creek...                     Rye Hill...
Cottonwood...                     Dora...
Braden...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 5.
 Interstate 40 in Oklahoma between mile markers 321 and 328.
 Interstate 540 between mile markers 3 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3527 9433 3526 9443 3525 9451 3529 9457
      3533 9457 3549 9456 3549 9433
TIME...MOT...LOC 2051Z 274DEG 9KT 3540 9449

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 36 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Le Flore

When
July 21, 2:52 PM CST
Where
Le Flore County, Poteau
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.050, -94.620

Strong thunderstorm wind snapped large tree limbs, and blew down power poles.

Thunderstorm Wind, Muskogee

When
July 21, 2:55 PM CST
Where
Muskogee County, 3.5 mi S of Meyer
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.620, -95.420

Strong thunderstorm wind blew down trees, one of which fell onto a trailer.

Thunderstorm Wind, Sequoyah

When
July 21, 3:00 PM CST
Where
Sequoyah County, Roland
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.420, -94.520

Strong thunderstorm wind blew down trees and power poles.

Thunderstorm Wind, Sequoyah

When
July 21, 3:00 PM CST
Where
Sequoyah County, 1 mi SSE of Roland
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.407, -94.513

Strong thunderstorm wind damaged the roof of a home, damaged the roofs of apartment buildings, blew down trees, and snapped power poles.

Thunderstorm Wind, Sequoyah

When
July 21, 4:05 PM CST
Where
Sequoyah County, 1 mi SSW of Marble City
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.567, -94.827

Strong thunderstorm wind blew down trees and power poles.

Thunderstorm Wind, Sequoyah

When
July 21, 4:10 PM CST
Where
Sequoyah County, 0.58 mi N of Sallisaw Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.438, -94.798

The Oklahoma Mesonet station near Sallisaw measured 62 mph thunderstorm wind gusts.

Thunderstorm Wind, Sequoyah

When
July 21, 4:15 PM CST
Where
Sequoyah County, 0.58 mi NNW of Sallisaw Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.438, -94.803

The AWOS at the Sallisaw Municipal Airport measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Sequoyah

When
July 21, 4:15 PM CST
Where
Sequoyah County, 1 mi SW of Sallisaw
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.460, -94.813

Strong thunderstorm wind blew down trees and power poles.

Hail, Wagoner

When
July 21, 5:40 PM CST
Where
Wagoner County, 4 mi N of Oneta
Measured
0.75 in hail
Reported by
Public
Coordinates
36.078, -95.720

Thunderstorm Wind, Wagoner

When
July 21, 5:40 PM CST
Where
Wagoner County, 3.43 mi ENE of Broken Arrow
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.075, -95.727

Strong thunderstorm wind blew down large tree limbs.

Hail, Wagoner

When
July 21, 5:47 PM CST
Where
Wagoner County, 4 mi N of Oneta
Measured
1 in hail
Reported by
Public
Coordinates
36.078, -95.720

Hail, Wagoner

When
July 21, 5:50 PM CST
Where
Wagoner County, 5 mi NE of Oneta
Measured
1.13 in hail
Reported by
NWS Employee
Coordinates
36.071, -95.657

An NWS employee measured hailstones up to 1 1/8 inches in diameter.

Thunderstorm Wind, Wagoner

When
July 21, 5:50 PM CST
Where
Wagoner County, 4.64 mi NE of Oneta
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.075, -95.672

Strong thunderstorm wind blew down trees and snapped power poles along S 273rd E Avenue, between E 51st Street S and E 71st Street S.

Thunderstorm Wind, Tulsa

When
July 21, 6:51 PM CST
Where
Tulsa County, (Tul)tulsa Intl Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
36.200, -95.880

The ASOS at the Tulsa International Airport measured 70 mph thunderstorm wind gusts.

Thunderstorm Wind, Latimer

When
July 22, 2:45 PM CST
Where
Latimer County, 2.01 mi S of Degnan
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.901, -95.348

The Oklahoma Mesonet station near Wilburton measured 66 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030610, 1034518, 1034520, 1044231, 1044228, 1044221, 1044222, 1044230, 1044223, 1044225, 1044224, 1044227, 1044232, 1044226, 1031350.